The role of antiepileptic drugs in Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) was evaluated in a case-control study in Europe and reported from Mannheim, Germany. Of 352 cases of SJS/TEN, 73 (21%) had received antiepileptic drugs, and of the cases associated with AEDs, 8 (11%) died. The risk was highest and largely confined to the first 8 weeks of therapy, and phenytoin, phenobarbital, and carbamazepine were associated most frequently. Valproic acid, in combination with other drugs, and lamotrigine were less frequently associated. Glucocorticosteroid intake or radiotherapy did not increase the risk in this study. [1]

COMMENT. The risk of severe skin reactions with antiepileptic drug therapy is most frequently reported with phenytoin, phenobarbital, and carbamazepine, and is largely confined to the start of treatment. Lamotrigine is also a potential cause of Steven-Johnson syndrome and Lyell’s syndrome (toxic epidermal necrolysis), while valproic acid is rarely associated. See Progress in Pediatric Neurology III, PNB Publ, 1997;ppl43-146; and Vol II, 1994;ppl07-109, for additional reports of AED-induced Stevens-Johnson syndrome.